Alert archive / North Dakota / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 200, NWS Grand Forks, ND

August 22, 2008Benson County, Ramsey County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 22, 2008, 3:54 AM CDT for Benson County, Ramsey County, North Dakota. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 22, 2008, 3:54 AM CDT (08:54 UTC)
Expired
Aug 22, 2008, 4:30 AM CDT
In force
36 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon

Counties Benson County, ND, Ramsey County, ND

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 22, 3:05 AM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 8.9 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2008-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1489 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2008-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 98 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1489 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
2059 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
98 m²/s²
0-3 km storm-relative helicity
172 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 220854
SVRFGF
NDC005-071-221000-
/O.NEW.KFGF.SV.W.0200.080822T0854Z-080822T1000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
354 AM CDT FRI AUG 22 2008

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BENSON COUNTY IN NORTHEAST NORTH DAKOTA...
  SOUTHWESTERN RAMSEY COUNTY IN NORTHEAST NORTH DAKOTA...
  THIS INCLUDES THE CITY OF DEVILS LAKE...

* UNTIL 500 AM CDT

* AT 352 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS LOCATED 4 MILES
  SOUTHWEST OF WELLSBURG...OR 48 MILES SOUTHWEST OF DEVILS LAKE...
  MOVING TO THE NORTHEAST AT 52 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MADDOCK AT 410 AM CDT...
  FLORA AT 415 AM CDT...
  BRINSMADE AT 430 AM CDT...
  PENN AT 440 AM CDT...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4835 9917 4810 9877 4785 9932 4784 9939
      4785 9940 4784 9967 4785 9968 4785 9981
      4786 9983 4793 9983
TIME...MOT...LOC 0854Z 228DEG 45KT 4783 9979

$$

DTR
1 follow-up statement
000 
WWUS53 KFGF 220930
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
430 AM CDT FRI AUG 22 2008

NDC005-071-220940-
/O.CAN.KFGF.SV.W.0200.000000T0000Z-080822T1000Z/
BENSON ND-RAMSEY ND-
430 AM CDT FRI AUG 22 2008

...THE SEVERE THUNDERSTORM WARNING FOR BENSON AND SOUTHWESTERN RAMSEY
COUNTIES IS CANCELLED...

AT 426 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM LOCATED 5 MILES NORTHWEST OF MINNEWAUKAN...OR 22 MILES
WEST OF DEVILS LAKE...MOVING TO THE NORTHEAST AT 52 MPH.

THE THUNDERSTORM HAS WEAKENED AND WAS NO LONGER CONSIDERED SEVERE. SO
THE WARNING HAS BEEN CANCELLED.  HOWEVER BRIEF HEAVY RAIN WILL FALL 
WITH THIS STORM.  

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 AM CDT FRIDAY
MORNING FOR NORTHWEST MINNESOTA AND EASTERN NORTH DAKOTA.

LAT...LON 4835 9917 4810 9877 4785 9932 4784 9939
      4785 9940 4784 9967 4785 9968 4785 9981
      4786 9983 4793 9983
TIME...MOT...LOC 0930Z 228DEG 45KT 4813 9929

$$

DTR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 3:06 AM CDT, 48 minutes earlier.

Area forecast discussion, Aug 22, 3:06 AM CDT, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
306 AM CDT FRI AUG 22 2008

.SHORT TERM...
FOCUS IS EARLY THIS MORNING STORMS. AS EXPECTED 120 KT UPPER JET
MOVING JUST SOUTH OF UPPER LOW IN SRN SASK AND NOSE OF THIS JET
AND LEFT FRONT QUAD WILL GIVE STRONG LIFT TO NE ND THRU ABOUT 14Z
BEFORE IT LIFTS INTO CANADA. CONVECTION RE-FIRING NR BIS WILL
IMPACT NE ND EARLY THIS MORNING...PSBL SVR NORTH AND WEST OF
COOPERSTOWN TO GFK TO ROX. OTHERWISE SOUTH OF THIS AREA VERY WARM
ENVIRONMENT AND LACK OF LIFT WILL KEEP ANY TSTM CHC VERY LOW. WILL
MENTION 20 POPS IN SE ND THRU 15Z AND THEN IN WCNTRL MN MID TO
LATE MORNING AS SATELLITE SHOWING SOME MID CLOUD DEVELOPMENT IN
LOW LEVEL JET THIS MORNING JMS-ABR AREAS. MAIN SFC LOW NR BIS WILL
MOVE NORTHEAST INTO CANADA THIS MORNING WITH FRONT MOVING INTO THE
VALLEY BY NOON AND THEN INTO MN THIS AFTN. DRY SLOT WILL MOVE IN
BEHIND THE FRONT INTO MUCH OF ERN ND MIDDAY HOURS AND THEN INTO MN
AS THE AFTN PROGRESSES. LOOKS LIKE ANY DEVELOPMENT ALONG THE FRONT
ITSELF WILL WAIT TIL 20Z OR SO IN THE FAR ERN CWA BUT THIS WILL
DEPEND ON HEATING. ATTM MUCH OF MN IN LOW CLOUDS AS LOW LEVEL
MOISTURE HAS SPREAD NORTH.

WINDS ON THE BACKSIDE OF THIS SYSTEM WILL BE QUITE STRONG WITH
MODEL SOUNDINGS FROM THE NAM SHOWING HIGHEST WINDS WEST OF THE
VALLEY IN THE DVL-JMS REGION. ISSUED WIND ADV FOR NW CWA (VALLEY
CITY TO LANGDON WEST) 17Z-00Z PERIOD AS GOOD LINKAGE TO 800 MB
WHERE WINSD WILL BE NR 40KTS AND 925 MB WINDS 25-30 KTS. PRETTY
SIMILAR TO PAST TWO DAYS WIND EVENTS...MARGINAL BUT LOOKS JUST A
BIT OVER CRITERIA ESP DUE TO HIGHER TERRAIN IN ADV AREA.

WRAPAROND CLOUDS WILL SPREAD SOUTHEAST INTO NE ND THIS EVE AND
THEN INTO NW MN OVERNIGHT AND EXIT AREA SATURDAY. OUTSIDE OF
CLOUDS IN PARTS OF NE ND/NW MN SATURDAY REST OF AREA TO BE VERY
SUNNY AND BREEZY AND COOLER. HIGH PRESSURE TO MOVE OVER AREA
SUNDAY WITH LIGHTER WINDS.

.LONG TERM...
NO CHANGES OTHER THAN TO INCREASE CLOUD COVER TUESDAY IN GRIDDS
DUE TO CHC OF TSTMS TUES AFTN. NEXT SYSTEM WOULD APPEAR TO BE
MAINLY TUES NIGHT-WED WHICH IS WHAT WE HAVE.

&&

.AVIATION...
MVFR CIGS AT MOST TAF SITES IN MOIST SOUTHERLY FLOW THRU
15Z...THEN SOME BREAKUP OF CLOUDS AFTER THAT. LIKELY CLEARING OF
CLDS AT FAR-DVL-GFK BY 17Z AS WINDS TURN WEST AND GET GUSTY.
WESTJERLY WIND GUSTS TO 30 KTS PSBL AT DVL-GFK-TVF-FAR THIS
AFTN...NR 35 OR 40 KTS AT DVL.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...WIND ADVISORY FROM NOON TODAY TO 7 PM CDT THIS EVENING FOR
     NDZ006-007-014-015-024-026-028-038-054.

MN...NONE.
&&

RIDDLE
Hazardous weather outlook, Aug 21, 12:54 PM CDT, 15 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
1254 PM CDT THU AUG 21 2008

MNZ001>009-013>017-022>024-027>032-040-NDZ008-016-026>030-038-039-
049-052>054-221800-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-PEMBINA-
EASTERN WALSH COUNTY-NELSON-GRAND FORKS-GRIGGS-STEELE-TRAILL-
BARNES-CASS-RANSOM-SARGENT-RICHLAND-WESTERN WALSH COUNTY-
1254 PM CDT THU AUG 21 2008

...A WIND ADVISORY IS IN EFFECT THROUGH 9 PM THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG SOUTHERLY WINDS WILL GUST OVER 4O MPH AT TIMES THIS
AFTERNOON INTO THIS EVENING. WINDS WILL SLOWLY SUBSIDE
TONIGHT...BUT STILL REMAIN BREEZY. THERE IS ALSO A CHANCE FOR
THUNDERSTORMS LATE TONIGHT AHEAD OF A STRONG COLD FRONT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

STRONG WINDS WILL CONTINUE FRIDAY INTO FRIDAY NIGHT...WITH
WESTERLY WINDS DEVELOPING AND GUSTING OVER 30 MPH. THERE IS ALSO
THE THREAT FOR THUNDERSTORMS INTO FRIDAY AFTERNOON. A COLD FRONT
WILL USHER IN MUCH COLDER AIR BY SATURDAY...WITH TEMPERATURES
FALLING WELL BELOW NORMAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

NDZ006-007-014-015-024-221800-
TOWNER-CAVALIER-BENSON-RAMSEY-EDDY-
1254 PM CDT THU AUG 21 2008

...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS LATE THIS
AFTERNOON AND OVERNIGHT...

...A WIND ADVISORY IS IN EFFECT THROUGH 9 PM THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS...CONTAINING
LARGE HAIL AND DAMAGING WINDS...THIS AFTERNOON AND OVERNIGHT FROM
6 PM UNTIL 4 AM. IN ADDITION...STRONG SOUTHERLY WINDS WILL GUST OVER 4O MPH
AT TIMES THIS AFTERNOON INTO THIS EVENING. WINDS WILL SLOWLY
SUBSIDE TONIGHT...BUT STILL REMAIN BREEZY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

STRONG WINDS WILL CONTINUE FRIDAY INTO FRIDAY NIGHT...WITH
WESTERLY WINDS DEVELOPING AND GUSTING OVER 30 MPH. THERE IS ALSO
THE THREAT FOR THUNDERSTORMS INTO FRIDAY AFTERNOON. A COLD FRONT
WILL USHER IN MUCH COLDER AIR BY SATURDAY...WITH TEMPERATURES
FALLING WELL BELOW NORMAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

DK

In the hours before

Local storm report, Aug 21, 9:56 PM CDT, 5 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
956 PM CDT THU AUG 21 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 PM     HAIL             7 SW MADDOCK            47.89N 99.64W
08/21/2008  E0.88 INCH       BENSON             ND   TRAINED SPOTTER

            THE HAIL FELL FOR TEN MINUTES FROM 940 PM TO 950 PM.

&&

G2

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 9:20 PM CDTSevere Thunderstorm WarningFGFBenson55 min
Aug 21, 10:03 PM CDTSevere Thunderstorm WarningFGFCavalier, Ramsey, Towner57 min
Aug 21, 10:57 PM CDTSevere Thunderstorm WarningFGFCavalier, Ramsey, Walsh46 min
Aug 22, 3:25 AM CDTWind AdvisoryFGFBarnes, Benson, Cavalier, Eddy, Griggs, Nelson and 3 more20 hr

Nearby

Severe Thunderstorm Warnings in North Dakota, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.